gabapentin and muscle pain

Posted by nursegigi @nursegigi, Aug 16, 2016

Has anyone every experienced muscle and facia pain from gabapentin?

@anniebrook

Does the Cymbalta work ? I take Gaba for nerve pain which does work for me but I can only take 100mg in the evening as it makes me so tired.It doesn't work for the muscle spasm or osteoarthritis. I read that it doesn't work for low back pain but if the nerves are trapped which mine are it does calm that. I have been wondering about Cymbalta. I was a Psych nurse all my working life and it did lift the mood of lots of patients.

Jump to this post

@anniebrook Since I have had fibromyalgia for along time U use s product from Vitacost it's Fibro Malic works great for me

REPLY
@anniebrook

Does the Cymbalta work ? I take Gaba for nerve pain which does work for me but I can only take 100mg in the evening as it makes me so tired.It doesn't work for the muscle spasm or osteoarthritis. I read that it doesn't work for low back pain but if the nerves are trapped which mine are it does calm that. I have been wondering about Cymbalta. I was a Psych nurse all my working life and it did lift the mood of lots of patients.

Jump to this post

Hi @anniebrook . I take Cymbalta at night – 60mgs. I have been taking it for about 4 years now and noticed that it did help with my nerve pain.

*Gabapentin agrees with me and I have been taking it for 9 years. I was titrated up over the years and now take 800mgs, 4 times a day.*

Best wishes for less pain,

TeeTee

REPLY

Yes, I am using gabapentin for seizures at night that interferes with my sleep. I have mucles pain that hurts so much, I can't sleep and have trouble walking or getting up because of the pain. I have decided to stop taking gabapentin as it really isn't helping with my sleep issues. Hope everyone who has the same pain gets help!

REPLY
@jtindle816

Yes, I am using gabapentin for seizures at night that interferes with my sleep. I have mucles pain that hurts so much, I can't sleep and have trouble walking or getting up because of the pain. I have decided to stop taking gabapentin as it really isn't helping with my sleep issues. Hope everyone who has the same pain gets help!

Jump to this post

I have had muscle cramps too, so bad I can't sleep. I asked my neurologist. She said that I have 'Restless Leg Syndrome' in addition to Neuropathy. She tested my iron then told me to take 325 mg of Ferrous Oxide (not any other kind of iron supplement). She has RLS as well, she said her muscle pain and cramps improved after a couple of months of taking 325 Ferrous Oxide. I know that dehydration causes muscle cramps too so I try to remember to drink some water every day; and I run and work out and I know that I should stretch afterward but I don't always remember — muscle cramps start up again when I forget for a few days in a row … It's like the 'whack-a-mole' game at the carnival. Just when we get some relief, something else flares up. I hope that helps. Peggy

REPLY

@pfbacon Hi Peggy for muscle cramps you should also take magnesium very importand as well as potassium drink lots of water you should have 3bottles a day If you urine is dark your not getting enough water it should be lt. Yellow Sorry for details but Im a retired nurse

REPLY
@lioness

@pfbacon Hi Peggy for muscle cramps you should also take magnesium very importand as well as potassium drink lots of water you should have 3bottles a day If you urine is dark your not getting enough water it should be lt. Yellow Sorry for details but Im a retired nurse

Jump to this post

Thank you. We tried magnesium and potassium and the muscle cramps got worse, much worse. Peggy

REPLY

@pfbacon Oh wow Im surprised must be the low iron learned something thanks

REPLY

I use 1000 mgs of gaba at night. One time i accidentally ran out and by the 4th day was really suffering. About 2 months ago I was really desperate and started going through the medicine cabinet and found muscle relaxers. They help to settle my legs down. I can only take 1/4 pill so I won't have rubbery legs the next day.

REPLY
@coolnacart1892

Hello, everyone, I’m new here, & this is my first post. Was I supposed to start a new post, or reply to one? I think this is a reply. I’m Susan, username @sistergoldenhair.

I take Gabapentin, 900 mg/day, (300 mg x3/day FOR Myofascial Pain. Myofascial Pain was described to me as nerve pain. This is how It was explained to me: The Fascia is part of the muscle; the Fascia sometimes ‘binds’ up the muscle, & the nerves in the muscle & Fascia cause the pain. Is this close to being accurate?

This started 14 mos. ago, & came seemingly out of nowhere. Gabapentin helped initially, but not anymore. My doctor suggested a higher dosage, but I don’t want to do that, for the reasons described by some of you in this forum. With this dosage, (900 mg/day), I don’t experience the ‘zombie effect’, or the all over restlessness. Restless Legs is bad enough, AND the Gabapentin doesn’t seem to aggravate my restless legs. According to literature I’ve read, it’s sometimes prescribed FOR Restless Legs Syndrome. I also take Tramadol, which works well for my long-standing low back pain, but has no effect on this Myofascial pain.

Back to Myofascial Pain Syndrome: I take physical therapy; the therapist has minimal training in Myofascial Release, & spends little time with me. I also had several sessions with a massage therapist with extensive training in Myofascial Release. It helped, sort of. Between sessions, the pain returned, and at $125/visit not covered by medical insurance, I couldn’t afford to continue the sessions. Have any of you had Myofascial Release therapy?

I’m back to square one. The pain comes on with exertion, only affects a specific area, the Latissimus Dorsi (sp?), R side of my back. Wen I use that muscle, like reaching for or lifting something, e.g cooking, laundry, cleaning, the pain starts. Continuing to use the muscle aggravates it enough that I have to lie down, & the pain usually eases up after about 20-30 minutes. When I’ve got a crowd of people waiting for dinner, I don’t have time for rest breaks.

This is lengthy because I wanted to let you all know what’s going on, & what I’ve done for it. BTW, It took months of complaining before my Primary Physician referred me to a specialist. It was initially mis-diagnosed by a Rheumatologist as Shingles Neuropathy without rash, & re-diagnosed by a Neurologist as Myofascial Pain Syndrome. Thanks for reading, & I hope you’ll respond with your thoughts or recommendations.

Jump to this post

I have been on gabapentin for a little over a week. On 900MG (300MG 3 x's a day) I have been getting intense pain in my hip and a gnawing pain in my lower left leg for over an hour in the morning. Don't know what to do.

REPLY
@gasilcox

I have been on gabapentin for a little over a week. On 900MG (300MG 3 x's a day) I have been getting intense pain in my hip and a gnawing pain in my lower left leg for over an hour in the morning. Don't know what to do.

Jump to this post

I hope you have a good pain management doctor instead of your family practice doctor. Pain management deals in only pain, I know that sounds strange but they generally know what they are doing. I have been going to pain management since 2004. Currently I take 800mg gabapentin, 2 tabs 3 times a day which is 4800mg a day. I'm finding out that if it is taken at 1 tab 4 times a day at 3200mg, it will be more affective. My doctor will be making the changes soon.

REPLY

There are lots of good pain management doctors out there so do your research and find one who really listens to you. If the doctor keeps prescribing pain meds guess what, that is not the pain management doctor you really want. Pain meds stop working the more you take them and the doctor has to keep changing your meds and at higher doses. In 2004 my first pain management doctor kept me stocked with pain meds, lots of meds, more than I could take. Each month she kept writing the script and I was addicted. I left her after 8 months and found a good pain management dr. The new doctor could not believe how much pain meds i was on.. The new doctor told me that over the next 3 to 4 months he was going to take me off of the meds. I went home and abruptly stopped taking the pain meds. When I went back to him the next week and told him what I had done he was furious because stopping the meds that fast could have killed me. I learned my lesson really fast.

REPLY

@gasilcox
Muscle pain/aches arent a frequent side effect of Gabapentin but like some other Anticonvulsants it’s possible. Although coincidental you may have something else going on.
Have you had this symptom since you first started the medication?
Are you normally sensitive to medication?
At what dose during your titration did it begin? I’d try to withstand any potential side effects for at least several weeks to several months. They often subside or disappear during that time. Were it me I’d try taking it 300 am & 300 pm but thats me. I’ve been taking Anticonvulsants over 50 years and have permission from my Neuro to make some changes if I believe it necessary. I suggest asking your physician for advice. 1 week isn’t much time to adjust to a new medicine. Have you tried taking any NSAIDS?

REPLY
Please sign in or register to post a reply.
  Request Appointment